Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 351, NWS Dodge City, KS

August 30, 2019Barber County, Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 30, 2019, 12:10 AM CDT for Barber County, Pratt County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2019, 12:10 AM CDT (05:10 UTC)
Expired
Aug 30, 2019, 12:45 AM CDT
In force
35 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Barber County, KS, Pratt County, KS

The radar

The Vance AFB radar (KVNX), 69 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 7:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 5.2 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2019-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3759 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2019-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3759 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

028 
WUUS53 KDDC 300510
SVRDDC
KSC007-151-300545-
/O.NEW.KDDC.SV.W.0351.190830T0510Z-190830T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1210 AM CDT Fri Aug 30 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Barber County in south central Kansas...
  Southeastern Pratt County in south central Kansas...

* Until 1245 AM CDT.

* At 1210 AM CDT, severe thunderstorms were located along a line
  extending from near Nashville to 9 miles south of Aetna, moving
  southeast at 20 mph.

  HAZARD...70 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Medicine Lodge, Kiowa, Hardtner, Sharon, Hazelton and Isabel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9900 3704 9900 3757 9847 3739 9846
      3738 9835 3700 9835
TIME...MOT...LOC 0510Z 308DEG 16KT 3748 9845 3695 9899 

HAIL...0.88IN
WIND...70MPH
 
$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 8:00 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 29, 8:00 PM CDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
800 PM CDT Thu Aug 29 2019

...UPDATED FOR SEVERE WEATHER WATCH...

.UPDATE...
Issued at 742 PM CDT Thu Aug 29 2019

Clusters of thunderstorms from around Dighton southwest through
Garden City and Lakin will be moving into a more favorable area
for upscale growth in the next couple of hours. An additional
area of severe storms that have had a history of severe
weather over northwest Kansas will be moving toward the I-70
corridor with large hail and damaging wind potential by around 9
pm. A Severe Thunderstorms watch is now in effect though 3 am for
most of our eastern counties.

&&

.SHORT TERM...(This afternoon through Friday)
Issued at 1136 AM CDT Thu Aug 29 2019

Mostly quiet through the late afternoon across the CWA ahead of a
shortwave that will drop out of northwest Kansas skirting across
the northern tier of counties along the Hwy 96 and I-70 corridors.
Afternoon high temperatures will push into the 90s to near 100 for
counties along the Colorado border. Increasing clouds this
afternoon due to the aforementioned shortwave and associated
frontal boundary at the surface. Expect thunderstorms to develop
for far northwest counties after 4PM along the dryline coming out
of Colorado with the majority of the activity to the north along
the vicinity of the triple point of the surface boundary. These
storms will push east through sunset losing its instability before
moving out of the CWA into central Kansas before midnight. With
the increased instability with CAPE in the 2000J/kg range due to
strong daytime heating, supercells will be the main concern with
the shear values over 30kts. Large hail will be the main threat to
start before these storms become more aligned and outflow dominant
with its eastward progression towards sunset. QPF values look to
be less than an inch, so any flooding concerns look to be nil
staying til Friday evening for that to be more of a factor.

Overnight into Friday morning, with the frontal boundary stalling
across western Kansas, expect low stratus to linger through much
of the day with mild temperatures to start the morning in the 60s
and afternoon highs only reaching into the 80s for the much of
the CWA. Some low 90s possible along the Oklahoma state line due
to being south of the aforementioned frontal boundary and seeing
more sun as a result. The next round of rain showers and isolated
thunderstorms look to be fore late Friday afternoon as another
shortwave kicks off along the stalled frontal boundary with the
main concern to be with flash flooding as QPF values look to be in
the 1-3 inch range for areas already saturated east of Hwy 183.
Severe storms look to be of minimal concern at this point with
winds being the main concern if anything due to being more of a
cluster of storms and being more widespread as well under the
heavy cloud cover.

Expect these storms and rain showers to linger overnight into
Saturday morning with a flash flood watch likely to be issued
later this afternoon for this same area and time frame. Morning
low temperatures will once again be in the 60s and afternoon highs
only reaching the upper 70s to low 80s due to the rain cooled air
and lingering cloud cover. The longwave trough looks to push
through the region later on Saturday with the associated weather
moving into central and eastern portions of the state. Improving
sky conditions to end the weekend and start of the long term with
a warming and drying trend in store after this active weather
pattern of the short term.

.LONG TERM...(Friday night through Thursday)
Issued at 1245 PM CDT Thu Aug 29 2019

Once the longwave trough pushes the weather out of the CWA on
Saturday, expect improved conditions into the rest of the long
term forecast as an upper level ridge pushes across much of the
Rockies and high plains with surface high pressure building in
from the north. A below average temperature afternoon for Saturday
in the upper 70s to mid 80s, but a warmup is in store for Sunday
and into Labor Day to start the new work week. Morning low
temperatures will be on the mild side in the 60s and afternoon
highs on the average side of things for this time of year in the
upper 80s to low 90s. No precipitation is forecasted for the long
term forecast as longer term models show the aforementioned upper
level ridge to stay in place as more of an omega block pushing
any disturbances to the north and south into the Dakotas and into
Tejas. A look at the long term climate forecasts for much of
September looks to be more of an average temperature and
precipitation outlook with more active weather with cooler than
average temperatures to the east and northeast portions of the
country.

So the bottom line for the long term is dry and warm through the
end of next week with the only weather concern is with the short
term weather for today and tomorrow coming to end pushing into
central and eastern portions of the state by Saturday afternoon at
the start of the long term. Enjoy the dry and warm holiday weekend
and also for the beginning of the new month of September.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 622 PM CDT Thu Aug 29 2019

A severe thunderstorms was moving though SSE into Kearney county,
and the forward flank of this severe supercell may affect the GCK
terminal's vicinity between 0030 and 0100 UTC. There is a decent
chance we could also see severe wind gusts associated with a
cluster of severe storms at or at least in the vicinity of the
HYS terminals after 1 UTC or closer to mid evening. Beyond an
isolated, but high impact severe risk for this evening MVFR
stratus should be moving in behind a surface boundary during the
overnight hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  88  65  83 /  30  40  50  30
GCK  64  88  62  84 /  50  40  40  10
EHA  63  91  62  88 /  30  30  30  10
LBL  66  93  64  88 /  20  30  40  20
HYS  65  78  63  78 /  60  50  60  30
P28  70  90  67  84 /  30  40  60  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Russell
SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Russell
Hazardous weather outlook, Aug 29, 2:01 PM CDT, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
201 PM CDT Thu Aug 29 2019

KSZ030-031-043>046-061>066-074>081-084>090-301915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
201 PM CDT Thu Aug 29 2019 /101 PM MDT Thu Aug 29 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Strong to severe storms are likely after 5PM this evening as a
short wave pushes across the high plains pushing out of northwest
Kansas skirting across the northern tier of counties mainly along
the Hwy 96 and I-70 corridors. Large hail and damaging winds are
the main threats with these more isolated supercellular storms
before becoming more linear towards sunset with its eastward
progression. Expect these storms to push east of the CWA into
central portions of the state towards midnight.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

The main bulk of the precipitation will come Friday evening and
into Saturday morning with QPF outputs expected to push 1-3 inches
for areas already saturated east of Hwy 183 stretching from Hays
to Medicine Lodge. Expect these storms and widespread rain showers
to start late in the afternoon with severe not expected at this
time with flooding and lightning the main hazards to expect. The
last of the storms should exit the CWA into central and south
central portions of the state by mid day on Saturday before
clearing out and becoming quite quiet weather wise for the next
several days towards the end of the period.

Days 2-7 Hazards
----------------
* Friday
  - Flooding: Limited risk
  - Lightning: Significant risk
  - Severe thunderstorm: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  No hazards.

* Monday
  No hazards.

* Tuesday
  No hazards.

* Wednesday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for areas along the Hwy 96 and
I-70 corridor after 5PM this evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Lowe

In the hours before

Special weather statement, Aug 29, 10:09 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
1009 PM CDT Thu Aug 29 2019

KSZ078-080-088-089-300400-
Clark KS-Kiowa KS-Ford KS-Comanche KS-
1009 PM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...SOUTHWESTERN
KIOWA...NORTHEASTERN MEADE...NORTHWESTERN COMANCHE AND NORTHERN CLARK
COUNTIES UNTIL 1100 PM CDT...

At 1008 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kingsdown, moving southeast at 35 mph.

Wind gusts to 55 mph are likely.
Hail to the size of nickels is possible.

Locations impacted include...
Ashland, Bucklin, Minneola, Ford, Bloom, Clark State Lake and
Kingsdown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central and southwestern Kansas.

LAT...LON 3750 10014 3780 9980 3748 9934 3712 9975
TIME...MOT...LOC 0308Z 302DEG 44KT 3758 9983

TURNER
Local storm report, Aug 29, 10:11 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1011 PM CDT THU AUG 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     TSTM WND GST     2 W TOULON              38.85N 99.28W
08/29/2019  M63 MPH          ELLIS              KS   AWOS

            MEASURED AT HAYS AIRPORT.

&&

MR
Local storm report, Aug 29, 10:19 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1019 PM CDT THU AUG 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     WALKER                  38.87N 99.09W
08/29/2019  M65 MPH          ELLIS              KS   MESONET

            FROM UP MESONET.

&&
Special weather statement, Aug 29, 10:42 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1042 PM CDT Thu Aug 29 2019

KSZ079>081-089-090-300430-
Pratt KS-Barber KS-Kiowa KS-Edwards KS-Comanche KS-
1042 PM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIOWA...NORTHWESTERN
BARBER...NORTHEASTERN COMANCHE...SOUTHEASTERN EDWARDS AND SOUTHERN
PRATT COUNTIES UNTIL 1130 PM CDT...

At 1042 PM CDT, Doppler radar was tracking a strong thunderstorm near
Haviland, moving southeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pratt, Greensburg, Haviland, Cullison, Coats, Sun City, Wellsford,
Croft and Belvidere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.

LAT...LON 3754 9938 3779 9918 3765 9857 3721 9894
TIME...MOT...LOC 0342Z 303DEG 33KT 3757 9914

TURNER
Special weather statement, Aug 29, 10:51 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1051 PM CDT Thu Aug 29 2019

KSZ078-080-088>090-300430-
Clark KS-Barber KS-Kiowa KS-Ford KS-Comanche KS-
1051 PM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...KIOWA...
NORTHWESTERN BARBER...WESTERN COMANCHE...SOUTHWESTERN PRATT AND
EASTERN CLARK COUNTIES UNTIL 1130 PM CDT...

At 1051 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Greensburg to near Sitka.
Movement was southeast at 20 mph.

Wind gusts to near 50 mph are likely.
Hail to the size of nickels is possible.

Locations impacted include...
Ashland, Coldwater, Greensburg, Protection, Mullinville, Sitka,
Wilmore, Lake Coldwater and Belvidere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central and southwestern Kansas.

LAT...LON 3726 9986 3768 9939 3749 9901 3747 9901
      3746 9896 3700 9948 3700 9958
TIME...MOT...LOC 0351Z 307DEG 16KT 3752 9937 3719 9969

TURNER
Special weather statement, Aug 29, 11:48 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1148 PM CDT Thu Aug 29 2019

KSZ078-080-088-089-300530-
Clark KS-Kiowa KS-Ford KS-Comanche KS-
1148 PM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FORD...SOUTHWESTERN
KIOWA...NORTHWESTERN COMANCHE AND NORTHERN CLARK COUNTIES UNTIL 1230
AM CDT...

At 1148 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bloom, moving southeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Bloom and Clark State Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.

LAT...LON 3736 10001 3753 9990 3743 9938 3712 9954
TIME...MOT...LOC 0448Z 298DEG 27KT 3742 9987

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:08 PM CDTSpecial Weather StatementDDCHamilton52 min
Aug 29, 7:34 PM CDTSpecial Weather StatementDDCFinney41 min
Aug 29, 7:45 PM CDTSpecial Weather StatementDDCFinney45 min
Aug 29, 7:55 PM CDTSpecial Weather StatementDDCHodgeman50 min
Aug 29, 7:57 PM CDTSpecial Weather StatementDDCKearny48 min
Aug 29, 8:12 PM CDTSpecial Weather StatementDDCFinney, Gray, Hodgeman48 min
Aug 29, 8:44 PM CDTSevere Thunderstorm WarningDDCEllis, Trego46 min
Aug 29, 8:49 PM CDTSpecial Weather StatementDDCHodgeman41 min
Aug 29, 8:55 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman50 min
Aug 29, 9:07 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego53 min
Aug 29, 9:14 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa46 min
Aug 29, 9:29 PM CDTSpecial Weather StatementDDCFord46 min
Aug 29, 9:42 PM CDTSpecial Weather StatementDDCEdwards, Kiowa48 min
Aug 29, 10:02 PM CDTSevere Thunderstorm WarningDDCComanche, Edwards, Kiowa, Pratt43 min
Aug 29, 10:06 PM CDTSevere Thunderstorm WarningDDCEllis, Rush39 min
Aug 29, 10:09 PM CDTSpecial Weather StatementDDCClark, Ford51 min
Aug 29, 10:14 PM CDTSevere Thunderstorm WarningDDCClark, Ford18 min
Aug 29, 10:42 PM CDTSpecial Weather StatementDDCKiowa, Pratt48 min
Aug 29, 10:51 PM CDTSpecial Weather StatementDDCClark, Kiowa39 min
Aug 29, 10:58 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Ford, Kiowa, Pratt47 min
Aug 29, 11:07 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford38 min
Aug 29, 11:28 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Pratt47 min
Aug 29, 11:48 PM CDTSpecial Weather StatementDDCClark42 min
Aug 30, 12:51 AM CDTSpecial Weather StatementDDCBarber, Comanche39 min
Aug 30, 2:51 AM CDTSpecial Weather StatementDDCKiowa54 min
Aug 30, 3:11 AM CDTSpecial Weather StatementDDCGray64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.